A drug prescribed for type 2 diabetes that also helps with weight loss is in very short supply at Spanish pharmacies
Type 2 diabetes is on the rise and is estimated to affect more than 5.3 million Spaniards. Patients have been struggling for months to find one of the most prescribed drugs to treat this disease, which globally affects 422 million people.
We are talking about Ozempic, one of the GLP-1 analog drugs that not only effectively improves blood glucose control but also helps you lose weight.
This drug is only administered to those patients who, in addition to having been diagnosed with diabetes, also suffer from obesity (have a BMI between 25 and 29.9).
Juan Pedro Rísquez, vice president of the General Council of Pharmaceutical Colleges, points out that its improper use is one of the main reasons that explain the shortage in pharmacies inside and outside of Spain.
It has also been discovered that some endocrinologists are prescribing it to patients who have overweight problems and not diabetes.
The president of the College of Pharmacists of Jaén, said: “Supply problems continue, and not only in Spain, but also in neighboring countries”, highlights. It is a medication that requires a prescription and is indicated for diabetic patients with obesity. Taking it without a medical diagnosis and, of course, without a prescription from a doctor, can put our health at risk ”.
Ozempic has achieved massive popularity on social networks. Elon Musk, CEO of Twitter, shared the “secret” of his diet: “fasting, Ozempic, and away from appetizing food,” on Twitter.
This drug creates a feeling of satiety (full) by mimicking the hormone that regulates appetite. Results show that the reduction of body weight goes from 6% to 15% in a year.
The 1.5-milliliter pre-filled pen is priced at 128.15 euros. But since it is a medicine financed by the National Health System, the cost for patients drops to only 4.24 euros.
Among its side effects, nausea, vomiting or diarrhea stand out, which can cause dehydration, intense and continuous pain in the stomach area, experiencing an episode of low blood sugar (hypoglycemia), or worsening vision if you suffer from previous diabetic eye disease.